Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 3, NWS St. Louis, MO

March 14, 2025Adams County, Illinois; 12 counties in Missouri

NWS St. Louis, MO issued this red flag warning at Mar 14, 2025, 3:32 AM CDT for Adams County, Illinois; 12 counties in Missouri. It took effect at Mar 14, 2025, 12:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2025, 3:32 AM CDT (08:32 UTC)
In effect from
Mar 14, 2025, 12:00 PM CDT
Expired
Mar 14, 2025, 5:00 PM CDT
In force
5 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Osage County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS83 KLSX 140832
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
332 AM CDT Fri Mar 14 2025

ILZ095-MOZ018-019-026-027-034-035-041-042-047>050-141645-
/O.NEW.KLSX.FW.W.0003.250314T1700Z-250314T2200Z/
Adams IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-
Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
332 AM CDT Fri Mar 14 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CDT THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHEAST AND
CENTRAL MISSOURI AND FAR WEST-CENTRAL ILLINOIS...

The National Weather Service in St Louis has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 5 PM CDT this afternoon.

* AFFECTED AREA...In Illinois, Fire Weather Zone 095. In 
  Missouri, Fire Weather Zones 018, 019, 026, 027, 034, 035, 
  041, 042, 047, 048, 049 and 050.

* TIMING...

* WINDS...South 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

MRB
2 follow-up statements
175 
WWUS83 KLSX 140844
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
344 AM CDT Fri Mar 14 2025

ILZ095-MOZ018-019-026-027-034-035-041-042-047>050-141645-
/O.CON.KLSX.FW.W.0003.250314T1700Z-250314T2200Z/
Adams IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-
Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
344 AM CDT Fri Mar 14 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 5 PM CDT
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHEAST AND
CENTRAL MISSOURI AND FAR WEST-CENTRAL ILLINOIS...

* AFFECTED AREA...In Illinois, Fire Weather Zone 095. In 
  Missouri, Fire Weather Zones 018, 019, 026, 027, 034, 035, 
  041, 042, 047, 048, 049 and 050.

* TIMING...From noon to 5 PM CDT today.

* WINDS...South 20 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

MRB
510 
WWUS83 KLSX 142005
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
305 PM CDT Fri Mar 14 2025

ILZ095-MOZ018-019-026-027-034-035-041-042-047>050-142200-
/O.CON.KLSX.FW.W.0003.000000T0000Z-250314T2200Z/
Adams IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-
Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
305 PM CDT Fri Mar 14 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHEAST AND
CENTRAL MISSOURI AND FAR WEST-CENTRAL ILLINOIS...

* AFFECTED AREA...In Illinois, Fire Weather Zone 095. In 
  Missouri, Fire Weather Zones 018, 019, 026, 027, 034, 035, 
  041, 042, 047, 048, 049 and 050.

* TIMING...From noon to 5 PM CDT today.

* WINDS...South 25 to 30 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

Pfahler

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Mar 13, 10:14 PM CDT, 5 hours 18 minutes earlier. Its key messages:

  • Severe thunderstorms, some significant, are expected Friday evening across at least portions of the area with the main hazards being damaging winds of 70+ mph and tornadoes.
  • A Wind Advisory is in effect Friday afternoon and evening for sustained southerly winds of 20 to 30 mph gusting 45 to 55 mph at times, outside of thunderstorms. These winds will also contribute to Elevated Fire Danger Friday afternoon.
  • Temperatures will cool over the weekend, reaching near average on Sunday. A rebound to above average temperatures will take place at the start of next week.
Area forecast discussion, Mar 13, 10:14 PM CDT, 5 hours 18 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1014 PM CDT Thu Mar 13 2025

.KEY MESSAGES...

- Severe thunderstorms, some significant, are expected Friday
  evening across at least portions of the area with the main
  hazards being damaging winds of 70+ mph and tornadoes.

- A Wind Advisory is in effect Friday afternoon and evening for
  sustained southerly winds of 20 to 30 mph gusting 45 to 55 mph
  at times, outside of thunderstorms. These winds will also
  contribute to Elevated Fire Danger Friday afternoon.

- Temperatures will cool over the weekend, reaching near average
  on Sunday. A rebound to above average temperatures will take
  place at the start of next week.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 314 PM CDT Thu Mar 13 2025

A weak stationary front remains draped along the I-70 corridor this
afternoon, which is expected to begin lifting northward this evening
and overnight as low-level southerly flow and WAA strengthen. An
isolated shower or thunderstorm cannot be ruled out late this
afternoon and evening as greater moisture intersects the front and
it lifts northward with up to around 500 J/kg of MUCAPE available,
but weak low-level forcing and rising mid-level heights decrease the
chance of any development.

On Friday, an anomalous, deepening upper-level trough will eject
northeastward over the Upper/Mid-Mississippi River Valley in the
afternoon/evening, forcing a dry line or Pacific front eastward
through the CWA. At the same time, the low-level height/pressure
gradient will also become very tight and strengthen southerly/
southeasterly flow. At 850 hPa, flow will begin to exceed 50 kt
during the afternoon with deep BL mixing allowing 20 to 30 mph
sustained winds to occasionally gust 45 to 55 mph as WAA and
insolation help high temperatures warm into the mid-70s to low-80s F
as well. These conditions, with very dry vegetation, also lead to
concerns for periods of Elevated Fire Danger during the afternoon,
especially given the strength of southerly/southeasterly winds.
However, HREF probabilities of RH sufficient for Red Flag conditions
are still 30 percent or less, decreasing the confidence needed for
Fire Weather Watch in the CWA with this forecast package.

The main focus on Friday remains on the risk of severe
thunderstorms. During the afternoon, vigorous large-scale ascent and
mid-level cooling will begin to overspread the dry line/Pacific
front, allowing initiation of thunderstorms across the western half
of MO. The time of initiation is not exactly clear ranging from
early to mid-afternoon ranging from 19 to 22z, but CAMs agree that
development will occur quickly and spread into central and
northeastern MO around 21 to 23z. There is uncertainty in how low
dewpoints "mix out" ahead of these thunderstorms, which will impact
instability and LCLs. The largest consensus is for dewpoints to
remain in the 50s F with mid-level cooling still generating 500 to
1000+ J/kg of SBCAPE (HREF interquartile range) and there has been a
slight upward trend in moisture and instability in the last 24
hours, which continues to increase confidence in severe
thunderstorms. Thunderstorm mode could be a mixture of QLCS and
embedded supercells given orthogonality of deep-layer shear with the
arcing dry line. With exceptionally fast storm motions of 60+ mph
and strong flow not far above the surface, the main threat will be
damaging wind gusts of 70+ mph along with tornadoes, considering
strong 0-1 km and 0-3 km wind shear of 30 to 50 kt. However, if LCLs
become too high, which is still a possibility, that will lower the
treat of any strong tornadoes. Confidence in the coverage and
evolution of thunderstorms is highest along and north of I-70 among
the strongest large-scale ascent.

To the south of I-70, CAMs have less agreement in coverage of
thunderstorms, which is where moisture and the strengthening LLJ
will become a larger influence in the absence of strong
ascent/cooling and weakening dry line convergence. Short-term model
guidance all show some degree of northward surging moisture up the
Mississippi River toward the I-70 corridor during the evening (after
00z), with dewpoints reaching around 60 F in the most aggressive
guidance, and enlarging hodographs as the LLJ strengthens. This
relatively more conditional environment (on sufficient forcing) is
supportive of additional thunderstorms in mixed QLCS and supercell
mode with all hazards.

The most likely window of severe thunderstorms is between 5 and 11
pm with the latest CAMs trending toward a slightly later timing.
However, with the progressive, fast nature of thunderstorms, the
threat at any one given location will be much shorter (~1 hour)
shifting from west to east with time.

Pfahler

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 314 PM CDT Thu Mar 13 2025

On Saturday, an upper-level shortwave trough is expected to navigate
southwesterly flow with 20 to 40 percent ensemble model guidance
containing light rain/showers into Saturday night until low-level
CAA and increasingly dry air arrives behind a cold during the
evening. A cooler day is anticipated on Saturday with slightly
cooler airmass and greater cloud cover, but temperatures will remain
well-above average. The core of the post-frontal airmass will
provide temperatures closer to average on Sunday before upper-level
ridging helps low-level flow become southwesterly Monday with
temperatures returning to above average. Since model guidance aligns
on moisture return being blocked by a low-level anticyclone along
the Gulf Coast, Monday and Tuesday will also need to be monitored
for Elevated Fire Danger.

The next upper-level trough is signaled to arrive around Tuesday
night into Thursday morning with 60 to 80 percent of ensemble model
membership containing showers at some point during that timeframe.
It is uncertain if moisture return will be sufficient for more than
isolated thunderstorms. However, colder air may be readily available
to this system with around 30 percent of membership having showers
end as some light snow in northeastern MO/west-central IL.

Pfahler

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1007 PM CDT Thu Mar 13 2025

Marginal LLWS is possible for much of Missouri and western
Illinois tonight as a LLJ creeps in from the west. I did not
mention this in the TAFs due to marginal speed and directional
shear. In addition, increasingly gusty southeast surface winds
early this morning suggest that LLWS will become less of an issue
with time.

Otherwise, these southeast winds will continue to increase
through the afternoon, warranting a Wind Advisory from 17z Friday
through 06z Saturday. Expect sustained winds of up to 25 kts with
gusts up to 45 kts.

An intense line of severe thunderstorms will enter central
Missouri late this afternoon. The primary hazard will be damaging
winds of 60+ kts. Strong tornadoes and up to golf ball sized hail are
also possible. Storm motion of 60 kts is expected, so the
thunderstorms will be quick hitters before exiting impacted
terminals. I've tried to accommodate for this speed in the TAFs.
Although confidence is high in reduced flight conditions being
present for an hour or less at each site, that hour may shift
slightly earlier or later in upcoming issuances.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from noon Friday to 1 AM CDT Saturday for Audrain
     MO-Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
     MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

IL...Wind Advisory from noon Friday to 1 AM CDT Saturday for Adams IL-
     Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Mar 14, 12:44 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
1244 AM CDT Fri Mar 14 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150545-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1244 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Rest of tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms, some significant, are expected Friday
evening across at least portions of the area with the main hazards
being damaging winds of 70 mph or greater and tornadoes.

A Wind Advisory is in effect Friday afternoon and evening for
sustained southerly winds of 20 to 30 mph gusting 45 to 55 mph at
times, outside of thunderstorms. These winds will also contribute to
Elevated Fire Danger Friday afternoon.

There is a slight chance of thunderstorms across parts of the area
on Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 5:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXBoone, Cole, Moniteau63 min
Mar 14, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXAudrain, Boone, Callaway66 min
Mar 14, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCallaway, Cole, Osage60 min
Mar 14, 6:38 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXMarion, Monroe, Ralls, Shelby67 min

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Illinois, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.